Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Stable branching rules for classical symmetric pairs


Authors: Roger Howe, Eng-Chye Tan and Jeb F. Willenbring
Journal: Trans. Amer. Math. Soc. 357 (2005), 1601-1626
MSC (2000): Primary 22E46
Published electronically: November 29, 2004
MathSciNet review: 2115378
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We approach the problem of obtaining branching rules from the point of view of dual reductive pairs. Specifically, we obtain a stable branching rule for each of $10$ classical families of symmetric pairs. In each case, the branching multiplicities are expressed in terms of Littlewood-Richardson coefficients. Some of the formulas are classical and include, for example, Littlewood's restriction rule as a special case.


References [Enhancements On Off] (What's this?)

  • [Ab] J. Abramsky, Ph.D. thesis, The University of Southampton, England, 1969.
  • [BKW] G. Black, R. King, B. Wybourne, Kronecker products for compact semisimple Lie groups, J. Phys. A 16 (1983), no. 8, 1555 - 1589. MR 0708193 (85e:22020)
  • [CGR] Y. Chen, A. Garsia and J. Remmel, Algorithms for plethysm in combinatorics and algebra, Contemp. Math. 24, AMS, Providence, R.I. (1984), 109 - 153. MR 0777698 (86f:05010)
  • [EHW] T. Enright, R. Howe, and N. Wallach, Classification of unitary highest weight modules, in Representation Theory of Reductive Groups (P. Trombi, Ed.), pp. 97 - 144, Birkhäuser, Boston, 1983. MR 0733809 (86c:22028)
  • [EW1] T. Enright and J. Willenbring, Hilbert series, Howe duality, and branching rules, Proc. Nat. Acad. Sciences 100 (2003), No. 2, 434 - 437. MR 1950645
  • [EW2] T. Enright and J. Willenbring, Hilbert series, Howe duality, and branching rules for classical groups, Ann. of Math. 159 (2004), No. 1, 337 - 375. MR 2052357
  • [Fu] W. Fulton, Young Tableaux, Cambridge University Press, Cambridge, UK, 1997. MR 1464693 (99f:05119)
  • [GW] R. Goodman and N. Wallach, Representations and Invariants of the Classical Groups, Cambridge U. Press, 1998. MR 1606831 (99b:20073)
  • [GK] K. Gross and R. Kunze, Finite-dimensional induction and new results on invariants for classical groups, I, Amer. J. Math. 106 (1984), 893 - 974. MR 0749261 (86h:22027)
  • [HC] Harish-Chandra, Representations of semisimple Lie groups IV/V/VI, Amer J. Math. 77 (1955), 743 - 777; Amer. J. Math. 78 (1956), 1 - 41; Amer J. Math. 78 (1956), 564 - 628. MR 0072427 (17:282c); MR 0082055 (18:490c); MR 0082056 (18:490d)
  • [Ho1] R. Howe, Reciprocity laws in the theory of dual pairs, in Representation Theory of Reductive Groups, Prog. in Math. 40, P. Trombi, ed., Birkhäuser, Boston (1983), 159 - 175. MR 0733812 (85k:22033)
  • [Ho2] R. Howe, Remarks on classical invariant theory, Trans. Amer. Math. Soc. 313 (1989), 539 - 570. MR 0986027 (90h:22015a)
  • [Ho3] R. Howe, Transcending classical invariant theory, J. Amer. Math. Soc. 2 (1989), 535 - 552. MR 0985172 (90k:22016)
  • [Ho4] R. Howe, Perspectives on Invariant Theory, The Schur Lectures, I. Piatetski-Shapiro and S. Gelbart (eds.), Israel Mathematical Conference Proceedings, 1995, 1 - 182. MR 1321638 (96e:13006)
  • [HTW] R. Howe, E-C. Tan and J. Willenbring, Reciprocity algebras and branching for classical symmetric pairs, in preparation.
  • [JK] G. James and A. Kerber, The Representation Theory of the Symmetric Group, Enc. of Math. and App. 16, Addison-Wesley, Reading, MA., 1981. MR 0644144 (83k:20003)
  • [KV] M. Kashiwara and M. Vergne, On the Segal-Shale-Weil representations and harmonic polynomials, Inv. Math. 44 (1978), 1 - 47. MR 0463359 (57:3311)
  • [Ki1] R. King, Generalized Young tableaux and the general linear group, J. Math. Phys. 11 (1970), 280 - 293. MR 0251972 (40:5197)
  • [Ki2] R. King, Modification rules and products of irreducible representations for the unitary, orthogonal, and symplectic groups, J. Math. Phys. 12 (1971), 1588 - 1598. MR 0287816 (44:5019)
  • [Ki3] R. King, Branching rules for classical Lie groups using tensor and spinor methods, J. Phys. A 8 (1975), 429 - 449. MR 0411400 (53:15136)
  • [Ki4] R. King, S-Functions and characters of Lie algebras and superalgebras, in Invariant Theory and Tableaux (D. Stanton, Ed.), IMA Vol. Math. Appl. 19, Springer, New York, 1990, 227 - 261. MR 1035497 (90k:17014)
  • [KTW] R. King, F. Toumazet and B. G. Wybourne, Products and symmetrized powers of irreducible representations of $SO^\ast(2n)$, J. Phys. A 31 (1998), 6691 - 6705. MR 1643812 (2000i:81043)
  • [KW] R. King and B. Wybourne, Holomorphic discrete series and harmonic series unitary representations of non-compact Lie groups: $Sp(2n,\Bbb R)$, $U(p,q)$ and $SO^\ast(2n)$, J. Phys. A 18 (1985), 3113 - 3139. MR 0812427 (87b:22032)
  • [Kn1] A. Knapp, Representation Theory of Semisimple Groups: An Overview Based on Examples, Princeton University Press, Princeton, NJ, 1986. MR 0855239 (87j:22022)
  • [Kn2] A. Knapp, Branching theorems for compact symmetric spaces, Represent. Theory 5 (2001), 404 - 436. MR 1870596 (2002i:20065)
  • [Kn3] A. Knapp, Lie Groups Beyond An Introduction, Second edition, Progress in Mathematics 140, Birkhäuser Boston, Inc., Boston, MA, 2002. MR 1920389 (2003c:22001)
  • [Kn4] A. Knapp, Geometric interpretations of two branching theorems of D. E. Littlewood., J. Algebra 270 (2003), No. 2, 728 - 754. MR 2019637
  • [Ko] Kazuhiko Koike, On the decomposition of tensor products of the representations of the classical groups, Adv. Math. 74 (1989), No. 1, 57 - 86. MR 0991410 (90j:22014)
  • [KT] K. Koike and I. Terada, Young diagrammatic methods for the restriction of representations of complex classical Lie groups to reductive subgroups of maximal rank, Adv. Math. 79 (1990), No. 1, 104 - 135. MR 1031827 (91a:22013)
  • [Ku] S. Kudla, Seesaw dual reductive pairs, in Automorphic Forms of Several Variables, Taniguchi Symposium, Katata, 1983, Birkhäuser, Boston (1983), 244 - 268. MR 0763017 (86b:22032)
  • [Li1] D. Littlewood, On invariant theory under restricted groups, Philos. Trans. Roy. Soc. London. Ser. A., 239 (1944), 387 - 417. MR 0012299 (7:6e)
  • [Li2] D. Littlewood, Theory of Group Characters, Clarendon Press, Oxford, 1945.
  • [Li3] D. Littlewood, Products and plethysms of characters with orthogonal, symplectic and symmetric groups, Can. Jour. Math. 10 (1958), 17 - 32. MR 0095209 (20:1715)
  • [Ma] I. Macdonald, Symmetric Functions and Hall Polynomials, Clarendon Press, Oxford, 1979. MR 0553598 (84g:05003)
  • [Ne] M. Newell, Modification rules for the orthogonal and symplectic groups, Proc. Roy. Irish Acad. Sect. A. 54 (1951), 153 - 163. MR 0043093 (13:204e)
  • [OZ] B. Orsted and G. Zhang, Tensor products of analytic continuations of holomorphic discrete series, Can. J. Math. 49 (1997), No. 6, 1224 - 1241. MR 1611656 (2000b:22012)
  • [Pr] R. Proctor, Young tableaux, Gelfand patterns and branching rules for classical groups, J. Alg., Vol. 164 (1994), 299 - 360. MR 1271242 (96e:05180)
  • [Re] J. Repka, Tensor product of holomorphic discrete series representations, Can. J. Math. 31, No. 4 (1979), 863 - 844. MR 0540911 (82c:22017)
  • [RWB] D. Rowe, B. Wybourne and P. Butler, Unitary representations, branching rules and matrix elements for the non-compact symplectic group, J. Phys. A 18 (1985), 939 - 953. MR 0792219 (87b:22044)
  • [Sa] B. Sagan, The Symmetric Group, Wadsworth and Cole, Pacific Grove, CA, 1991. MR 1093239 (93f:05102)
  • [Sc1] W. Schmid, Die Randwerte holomorpher Funktionen auf hermitesch symmetrischen Räumen, Inv. Math. 9 (1969), 61 - 80. MR 0259164 (41:3806)
  • [Sc2] W. Schmid, On the characters of the discrete series (the Hermitian symmetric case), Inv. Math. 30 (1975), 47 - 199. MR 0396854 (53:714)
  • [St1] R. Stanley, The stable behaviour of some characters of $SL(n,\mathbb{C} )$, Lin. and Mult. Alg., Vol. 16 (1984), 3 - 27. MR 0768993 (86e:22025)
  • [St2] R. Stanley, Enumerative Combinatorics, Vol. 1, Wadsworth and Cole, Monterey, CA, 1986. MR 0847717 (87j:05003)
  • [St3] R. Stanley, Enumerative Combinatorics, Vol. 2, Cambridge University Press, Cambridge, UK, 1999. MR 1676282 (2000k:05026)
  • [Su] S. Sundaram, Tableaux in the representation theory of the classical Lie groups, in Invariant Theory and Tableaux (D. Stanton, Ed.), IMA Vol. Math. Appl. 19, Springer, New York, 1990, 191 - 225. MR 1035496 (91e:22022)
  • [TTW] J-Y Thibon, F. Toumazet and B. Wybourne, Products and plethysms for the fundamental harmonic series representations of $U(p,q)$, J. Phys. A 30 (1997), 4851 - 4856. MR 1479810 (98k:81093)
  • [We] H. Weyl, The Classical Groups, Princeton Univ. Press, Princeton, 1946. MR 0000255 (1:42c)
  • [Zh] D. Zhelobenko, Compact Lie Groups and their Representations, Transl. of Math. Mono. 40, AMS, Providence, R.I., 1973. MR 0473098 (57:12776b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 22E46

Retrieve articles in all journals with MSC (2000): 22E46


Additional Information

Roger Howe
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut 06520-8283

Eng-Chye Tan
Affiliation: Department of Mathematics, National University of Singapore, 2 Science Drive 2, Singapore 117543, Singapore

Jeb F. Willenbring
Affiliation: Department of Mathematical Sciences, University of Wisconsin-Milwaukee, Milwaukee, Wisconsin 53211-3029

DOI: http://dx.doi.org/10.1090/S0002-9947-04-03722-5
PII: S 0002-9947(04)03722-5
Received by editor(s): November 11, 2003
Published electronically: November 29, 2004
Article copyright: © Copyright 2004 American Mathematical Society